Bulletin of Mathematical Biology

, Volume 63, Issue 2, pp 207–230

Periodic and quasi-periodic behavior in resource-dependent age structured population models

  • Rui Dilão
  • Tiago Domingos
Article

DOI: 10.1006/bulm.2000.0213

Cite this article as:
Dilão, R. & Domingos, T. Bull. Math. Biol. (2001) 63: 207. doi:10.1006/bulm.2000.0213

Abstract

To describe the dynamics of a resource-dependent age structured population, a general non-linear Leslie type model is derived. The dependence on the resources is introduced through the death rates of the reproductive age classes. The conditions assumed in the derivation of the model are regularity and plausible limiting behaviors of the functions in the model. It is shown that the model dynamics restricted to its ω-limit sets is a diffeomorphism of a compact set, and the period-1 fixed points of the model are structurally stable. The loss of stability of the non-zero steady state occurs by a discrete Hopf bifurcation. Under general conditions, and after the loss of stability of the structurally stable steady states, the time evolution of population numbers is periodic or quasi-periodic. Numerical analysis with prototype functions has been performed, and the conditions leading to chaotic behavior in time are discussed.

Copyright information

© Society for Mathematical Biology 2001

Authors and Affiliations

  • Rui Dilão
    • 1
  • Tiago Domingos
    • 1
  1. 1.Grupo de Dinâmica Não-LinearInstituto Superior TécnicoLisboaPortugal